Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Spectral element discretization
of the Maxwell equations


Authors: F. Ben Belgacem and C. Bernardi
Journal: Math. Comp. 68 (1999), 1497-1520
MSC (1991): Primary 65N35; Secondary 35Q60
DOI: https://doi.org/10.1090/S0025-5718-99-01086-8
Published electronically: March 1, 1999
MathSciNet review: 1648355
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a variational problem which is equivalent to the electromagnetism system with absorbing conditions on a part of the boundary, and we prove that it is well-posed. Next we propose a discretization relying on a finite difference scheme for the time variable and on spectral elements for the space variables, and we derive error estimates between the exact and discrete solutions. RESUME. On considère un problème variationnel équivalent aux équations de l'électromagnétisme avec conditions aux limites absorbantes sur une partie de la frontière, qu'on prouve être bien posé. Puis on propose une discrétisation de ce problème par schéma aux différences finies en temps et éléments spectraux en espace, et on établit des estimations d'erreur entre solutions exacte et approchée.


References [Enhancements On Off] (What's this?)

  • [AB] A. Abdennadher, F. Ben Belgacem - Polynomial approximation of the eigenvalue Poisson problem, Internal Report M.I.P., Université Paul Sabatier, Toulouse (1996), submitted.
  • [ABDG] C. Amrouche, C. Bernardi, M. Dauge, V. Girault - Vector potentials in three-dimensional non-smooth domains, Math. Methods Applied Sci. 21 (1998), 823-864. CMP 98:13
  • [ADHRS] F. Assous, P. Degond, E. Heintzé, P.-A. Raviart, J. Segré - On a finite element method for solving three-dimensional Maxwell equations, J. Comput. Phys. 109 (1993), 222-237. MR 94j:78003
  • [ABG] M. Azaïez, F. Ben Belgacem, M. Grundmann - Approximation spectrale optimale et inversion directe de l'opérateur $ (\alpha I + {\text{\bf rot}}\; {\text{\rm rot}})$, C. R. Acad. Sci. Paris Série I 320 (1995), 737-742. MR 95m:65201
  • [BBCD] F. Ben Belgacem, C. Bernardi, M. Costabel, M. Dauge - Un résultat de densité pour les équations de Maxwell, C. R. Acad. Sci. Paris Série I 324 (1997), 731-736. MR 98f:46027
  • [BG] F. Ben Belgacem, M. Grundmann - Approximation of the wave and electromagnetic equations by spectral methods, SIAM J. Scient. Comput. 20 (1999), 13-32. CMP 98:16
  • [BDM] C. Bernardi, M. Dauge, Y. Maday - Interpolation of nullspaces for polynomial approximation of divergence-free functions in a cube, Proc. Conf. Boundary Value Problems and Integral Equations in Nonsmooth Domains, M. Costabel, M. Dauge & S. Nicaise eds., Lecture Notes in Pure and Applied Mathematics 167, Dekker (1995), 27-46. MR 95i:46036
  • [BM] C. Bernardi, Y. Maday - Spectral Methods, in the Handbook of Numerical Analysis, Vol. V, P.G. Ciarlet & J.L. Lions eds., North-Holland (1997), 209-485. MR 98i:65001
  • [Bo] A. Bossavit - Electromagnétisme en vue de la modélisation, ``Mathématiques et Applications'' 14, Springer-Verlag (1993). CMP 98:11
  • [Co] M. Costabel - A remark on the regularity of solutions of Maxwell's equations on Lip-
    schitz domains, Math. Methods Applied Sci. 12 (1990), 365-368. MR 91c:35028
  • [CD] M. Costabel, M. Dauge - Singularités des équations de Maxwell dans un polyèdre,
    C. R. Acad. Sci. Paris, Série I 324 (1997), 1005-1010. MR 98f:35122
  • [GR] V. Girault, P.-A. Raviart - Finite Element Methods for the Navier-Stokes Equations, Theory and Algorithms, Springer-Verlag (1986). MR 88b:65129
  • [H] E. Heintzé - Résolution des équations de Maxwell tridimensionnelles instationnaires par une méthode d'éléments finis, Thèse de l'Université Pierre et Marie Curie, Paris (1992).
  • [LM] J.-L. Lions, E. Magenes - Problèmes aux limites non homogènes et applications, Vol. I, Dunod (1968). MR 40:512
  • [M1] P. Monk - Analysis of a finite element method for Maxwell's equations, SIAM J. Numer. Anal. 29 (1992), 714-729.
  • [M2] P. Monk - On the $p$ and $h-p$ extension of Nédélec curl conforming elements, J. Comp. and Applied Math. 53 (1994), 117-137.
  • [Mo] M. Moussaoui - Espaces $H(\operatorname{div},\operatorname{rot}, \Omega )$ dans un polygone plan, C. R. Acad. Sci. Paris Série I 322 (1996), 225-229. MR 96k:46036
  • [N1] J.-C. Nédélec - Mixed finite elements in $\mathbb R ^{3}$, Numer. Math. 35 (1980), 315-341. MR 81k:65125
  • [N2] J.-C. Nédélec - A new family of mixed finite elements in $\mathbb R^3$, Numer. Math. 50 (1986), 57-81.
  • [RS] P.-A. Raviart, E. Sonnendrücker - A hierarchy of approximate models for the Maxwell equations, Numer. Math. 73 (1996), 329-372. MR 98g:78004
  • [SlV] G. Sacchi-Landriani, H. Vandeven - Polynomial approximation of divergence-free functions, Math. Comput. 52 (1989), 103-130. MR 89m:65021

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65N35, 35Q60

Retrieve articles in all journals with MSC (1991): 65N35, 35Q60


Additional Information

F. Ben Belgacem
Affiliation: M.I.P. (UMR C.N.R.S. 5640), Université Paul Sabatier, 118 route de Narbonne, 31062 Toulouse Cedex, France
Email: belgacem@mip.ups-tlse.fr

C. Bernardi
Affiliation: Analyse Numérique, C.N.R.S. & Université Pierre et Marie Curie, B.C. 187, 4 place Jussieu, 75252 Paris Cedex 05, France
Email: bernardi@ann.jussieu.fr

DOI: https://doi.org/10.1090/S0025-5718-99-01086-8
Received by editor(s): August 4, 1997
Received by editor(s) in revised form: February 19, 1998
Published electronically: March 1, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society